Coughing then vomiting

I am new to all this asthma stuff and frankly it sucks bigstyle I was on Beclomethasane 2 x daily, but my asthma nurse today told me i should have been on Flixotide, she has now put me on Seretide 125 however I have had a few episodes today where I have coughed so much that I have vomited the vomit *tmi* alert is all mucus and phglem with a yellowy tinge which in my experience is the infection coming out. I have not been told I have a chest infection as of yet,

Help I just want to go back to normal again I was NG oxygen tubed in the summer due to my own stupidity


5 Replies

  • Hi Kate,

    Sorry that you are struggling and having a bad time of it. You are right that asthma can 'suck big style'! However, please don't give up yet or think that it is always going to be like this. You say that you are new to asthma - it can take a while for your doctors to find the best combination of medication for you, and for you to work out what your main triggers are, but you should find that things settle. Despite the impression you might get from reading this site (which tends to attract a disproportionate number of severe/difficult asthmatics) the vast majority of asthma (95 - 97%) can be almost completely controlled, with minimal or no interference with day-to-day life. It can take some time to get the medication right, as different things work for different people, but I am sure that you will get there in the end.

    Beclomethasone and fluticasone (Flixotide) are both inhaled steroids, as you probably know, and there isn't any particular evidence that one is better than the other, although different people respond differently to different steroids. It might well be that the change will help you quite a lot. Seretide is a combination inhaler, which contains the steroid fluticasone and the long-acting reliever salmeterol - again, this should help you to improve your control.

    Coughing so much that you vomit is nasty and unpleasant, I know, but not all that uncommon, unfortunately. However, coughing this much is a sign that your asthma is not as well controlled as it might be, so if it continues, do go back to see your asthma nurse or doctor. It will take a few days for the change in inhalers to 'kick in', but if things aren't improving, or are getting worse, then do seek help.

    Bringing up yellowy mucus/vomit isn't *necessarily* a sign of infection - it can happen purely as a result of asthma. Your doctor or asthma nurse should be able to get a good idea of whether you have an infection by your other symptoms and perhaps by listening to your chest. If your symptoms change, for example if you start to bring up greeny coloured mucus or develop a temperature, again you should go back to your doctor.

    Hope this helps - please don't give up, there is no reason at all to think that you will not 'go back to normal' very soon once the right medication is found. There are plenty of other medications that you can try if what you are on does not work.

    Take care

    Em H

  • thank you EmH today I have felt better, I know it sounds bad but the cough has started since i moved into my house which is pre1900 1875 is the earliest date we have. I am fine when I am out and about and at my mums or friends houses.

    I am realising that I can live normally with my asthma and I can do what I did before, I am however taking most of my meds at the moment through a Spacer Device as the spray was making my throat sore.

    I did alot of research on Seretide and its benefits, I am just miffed that it is steroid based as I am big enough and I dont want to get any bigger.

    Many thanks


  • Hi Kate,

    Taking an inhaled steroid, especially fluticasone, should mean that most of it acts directly on the lungs and very little gets into the body-wide circulation (in contrast to oral steroid tablets like prednisolone). This means that you shouldn't get significant weight gain or other body-wide side effects from your Seretide. People do occasionally experience body-wide effects at very high doses of inhaled steroid, but this is very rare.

    Inhaled steroids are a must, really, in controlling asthma that needs preventer medication. Whilst there are other preventers/protectors available, none of them treat the underlying inflammation that is causing the bronchospasm, apart from steroids. Taking other forms of preventer without a steroid based medication has actually been shown to increase the death rate from asthma in some cases.

    Hope this helps to explain why you need the Seretide, and why it should not cause you too many problems!

    Take care

    Em H

  • Hello Peanut, I am a cougher too. In fact I coughed for several years (not to vomiting tho) before I was diagnosed with asthma. However I do cough to vomiting which I always put down to the fact that I cannot cough and then ""hawk"" for want of a better expression so remain clogged up. After vomiting I alway feel un clogged. It is usually in the morning when I clean my teeth. however with seretide this lessened and now I'm having Symbicort Turbohaler it happens even less. Hold in there and things should improve and if not back to the Docsor asthma nurse.

  • Hi all,

    My son who is 4 1/2yrs has Asthma. It is controllable but recently (over the past few weeks) he has been coughing, not too badly. He only has to cough a couple of times and then he is sick. Its is sick and not yellowish or anything. (sorry for the graphic detail)

    Is this normal (well as normal as can be) or is there something underlying?

    Thanks for any advice.

You may also like...